Greater Activity Levels in Those with COPD are Related to Active Loved Ones

Greater Activity Levels in COPD If Loved Ones Are Active

Background: Patients with COPD are less active compared with healthy subjects. This may be due to symptoms of

Greater activity levels possible with loved ones

Man pedaling stationary cycle being supervised by daughter

breathlessness and fatigue. Adopting a healthy lifestyle with more physical activity is one of the main goals of a COPD management plan. Family members and loved ones may play an important role in helping patients with COPD achieve greater activity levels.

Study: Mr. Mesquita, a physical therapist, and colleagues at the Department of Respiratory Medicine in Maastrict, the Netherlands, studied light and moderate to vigorous physical activity in 125 patients with COPD and a loved one over 5 days. The findings were published in the May 2017 issue of the journal CHEST, volume 151, pages 1028-1038.

Woman with COPD with greater activity levels.

Woman with COPD walking with grandson

Results: Patients with COPD spent more sedentary time (being inactive) than their loved ones. However, those patients with an active loved one spent more time in moderate to vigorous activities than did those with an inactive loved one after controlling for age, body mass, and severity of COPD.

Conclusions: The authors concluded that in general patients with COPD are less active than their loved one despite similar exercise motivation. Those with an active loved one have greater activity levels.

My Comments:  It is very common for those with COPD to reduce activities to avoid the unpleasant feeling of breathing difficulty or shortness or breath. This can lead to a downward spiral as shown below.

Greater activity levels

Downward Cycle of Breathing Difficulty Leading to Reduced Physical Activity and Deconditioning (“out of shape”). Taken from page 70 of COPD: Answers to Your Questions (with permission).

 

Getting started in a pulmonary rehabilitation program is one of the best ways to reverse this downward spiral. Studies clearly show that regular exercise provides greater benefits for those with COPD than any inhaler. I encourage you to be as active as possible.

Reduction in Opioids for Pain: Could This Make My Breathing Worse?

Reduction in Opioids and Breathing is Worse

Dear Dr. Mahler:

I have COPD-my Dr. has taken me completely off the Fentanyl patch which I used for years – I have several issues that cause me a lot of pain. I have also been on Vicodin – 8 each day. They are now cutting back on it.
My problem is my breathing has worsened and I have had increased breathing exacerbations with these cut backs. Do you think there could be a connection?
Do you have any suggestions for me? Between the pain and breathing issues my quality of life is bad and I am depressed that I can’t do the things I used to. I use the Stiolto Respimat and Albulterol when I have a bad breathing situation.
Would really appreciate if you would have any suggestions for me. THANK YOU.

Sandra from Little Rock, AK

Dear Sandra:

Your experience is not unusual.

opium poppy is source of natural opiods

Opium poppy

Both fentanyl and vicodin are opioids that act on receptors in the body to relieve pain. Opioids include opiates that found in the resin of the opium poppy (incluidng morphine) as well as medications made in laboratories that are called synthetic drugs. These include fentanyl and vicodin [hydrocodone and acetaminophin (brand name is tylenol)] which you are or were taking.

Opioids are also helpful to relieve shortness of breath. Usually, they are used for those with advanced disease for palliation. It is quite possible that your worsening in breathing is related to the reduction in opioids. Remember that opioids may cause side effects including tiredness, low energy, sleepiness, and constipation.

water exercise may help shortness of breath due to reduction in opioids

Seniors doing Water Aerobics

exercise may help with shortness of breath due to reduction in opioids

Man pedaling stationary cycle being supervised by rehabilitation specialist.

Could the combination of your COPD and use of fentanyl/vicodin led to an inactive life style? If so, is it possible for you to do more activities to improve your breathing, or does your pain limit activity level? Is participation in a pulmonary rehabilitation program a possibility for you? Are water activities possible with your pain problem?

Another question that I have relates to your report of exacerbations with reduction in opioids. Are you experiencing chest congestion and coughing up yellow or green mucus with these episodes? If so, I suggest that you ask your doctor to check for bronchiectasis (see post on April 21, 2017, under COPD News) and acquired immunodeficiency (see post on November 23, 2016, under COPD News). Both of these conditions may lead to frequent flare-ups.

Finally, you may wish to ask your doctor about starting an inhaled corticosteroid medication to help reduce the risk of future flare-ups. Your current use of Stiolto Respimat as a maintenance medication is excellent as it contains two different types of long-acting bronchodilators. The 2017 GOLD recommendations suggest that an inhaled cortiosteroid be added to a medication like Stiolto if you continue to experience exacerbations.

I hope this information is helpful. Best wishes,

Donald A. Mahler, M.D.

Why am I More Short of Breath with Daily Activities?

More Short of Breath in Past Five Months

Dear Dr. Mahler:

I am writing because I am more short of breath with my usual activities. It has gotten bad enough that I have placed a chair between the kitchen and TV room to sit down and catch my breath.

My doctor has told me that I have “very severe COPD” based on my last breathing tests. I am taking Stiolto Respimat every morning, and use ProAir puffer 3 to 4 times a day, depending on how active I am. I have not had a chest infection for over 3 years, and am up to date on flu and pneumonia shots.

Pulmonary rehab can help with feeling of being more short of breath

Woman with COPD doing arm curls with hand weights.

This past summer I completed 10 weeks of pulmonary rehab, and really felt good and was able to do a lot more than before the program. Since then, I have been unable to exercise because my husband isn’t able to drive me to the hospital for maintenance phase of rehab. At my last visit, the PA told me that I had gained 7 pounds since August, and she could not find any evidence of a chest infection or a heart problem. Do you have any thoughts?

Marci from Rio Rancho, NM

Dear Marci,

Feeling more short of breath is a common problem for those with COPD. A chest infection or inhaling irritants in the air can cause breathing difficulty, but this should not last for five months as you report.

The five major causes for an increase in breathing difficulty in those with COPD over several months or longer are: anemia (low number of red blood cells); anxiety; deconditioning (or being “out of shape”); heart disease; or a gradual worsening of COPD.

Based on the information that you provided, it sounds like your reduced activities (deconditioning) and weight gain are the most likely reasons for the worsening in your breathing. To check for anemia, I suggest that you ask your doctor or PA whether it is reasonable to order a blood test called a complete blood count (CBC) that can determine whether you might have anemia.

These leaning positions help with feeling of being more short of breath

Leaning forward positions can help with breathing difficulty (figure from COPD: Answers to Your Questions, 2015; Two Harbors Press, Minneapolis)

Using a chair as a rest station is a good strategy. You might also lean on the back of the chair to help with breathing just as the man on the right is leaning on the end of a table. This leaning forward position stabilizes the shoulders and enables the neck muscles to assist the diaphragm with breathing.

Best wishes on being able to breathe easy.

Donald A. Mahler, M.D.